I had some sx typical of hypomanic state from prednisone last year.
However prednisone also induced a wind-up state and myasthenia syndrome state
even more prominantly. Had sleep disturbance with ~3-4 hours of sleep, and
PAIN was the limiting factor. Had widespread body pain such that it hurt
to lie on bed. The worst sx was a feeling similar to that which occurs
just before calf muscle cramp, but which was continuous. Treatment with
quinine decreased the cramp sensation but at any dose caused profound weakness.
Dilantin liquid =25mg dosage decreased the cramp but also induced weakness.
Trileptal (1/4 of smallest available size, liquid was not yet available) also
caused profound weakness. I do tolerate Tegretol however without weakness
and with resolution of wind-up.
?WHAT IS THE RISK OF A SPONTANEOUS SWITCH INTO
HYPOMANIA, GIVEN ONE EPISODE WHICH TO THE OUTSIDER LOOKED HYPOMANIC + SEVERE
Prednisone induced identical sx to those I experienced on two separate attempts
to use Li for augmentation in 1986 and 1987. Both times, within days of
beginning 300mg Lithobid I had widespread body pain and weakness which was
labeled a myasthenia syndrome response. I happen to have writing that I
did in 86 &87 describing the Li reaction - and it matched the description of
last year's experience exactly. (Li worked well in 86 within one week as an
augmenting agent, but could not continue due to pain. The pain last 4-5
weeks after discontinuing. First similar experience occurred with
succynlcholine duing anesthesia in 85.) RELATED TO MY PRECEEDING
COMMENT AND QUESTION ABOUT LAMICTAL REACTION/RASH Lamictal also has caused
the "precramp" sensation in the legs, when I got up up 125 bid dosage, and very
prominant at the 150mg dosage.
Dear Ms. L'
Your letter here illustrates several issues of potential interest to others;
though unfortunately I have little here to offer of direct use to you.
First, your description is an example of prednisone
(one of a family of medications called "steroids", which happen also
to include hormones like estrogen; which is rather full of implications in
itself; since obviously there are mood effects from estrogen) having extreme
mood effects in someone with (probable) bipolar disorder. I have not seen
an estimate on how frequently this happens; my medicine colleagues who use it a
lot say they think this might happen to about 1 person in 100 who gets
prednisone, which interestingly roughly matches the common estimates for the
frequency of bipolar disorder in the general population, about 1 person in 100
for the more readily diagnosable versions of bipolar disorder.
Secondly, your story reinforces my impression that
somehow there is a direct relationship between pain syndromes like "fibromyalgia"
and bipolar disorder, although I am stunned by the reaction you describe to
lithium: I've never seen anything like that. Always good to know about
these extreme reactions. Perhaps there was something like that going on in
one recent patient in whom lithium induced some mild back pain, seemingly, gone
quickly after stopping it.
Published September, 2002